Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS Tucson, AZ

July 31, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2007, 1:47 PM MST for Pima County, Arizona. It was in force for 118 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2007, 1:47 PM MST (20:47 UTC)
Expired
Jul 31, 2007, 3:45 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:46 PM MSTFLASH FLOOD2 Nne Tucson, AZSTREET FLOODING AT 1ST AND GLENN AVENUES
Jul 31, 3:00 PM MSTFLASH FLOODSabino Canyon, AZ3.5 FT RISE ON SABINO CREEK IN ONE HOUR
Jul 31, 3:10 PM MSTFLASH FLOODTucson, AZNUMEROUS STREETS FLOODED IN DOWNTOWN TUCSON
Jul 31, 3:15 PM MSTFLASH FLOODTucson, AZ*** 1 FATAL *** ONE PERSON DROWNED AT RODEO WASH NEAR PARK AND AJO.
Jul 31, 3:45 PM MSTFLASH FLOODTucson, AZ10 FT RISE ON SANTA CRUZ RIVER AT TUCSON/CONGRESS STREET IN 2 HOURS. CRESTED NEAR 10.8 FT...WHICH IS ABOVE BANKFULL STAGE BUT JUST BELOW THE 11 FT FLOOD STAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 312049
FFWTWC
AZC019-312245-
/X.NEW.KTWC.FF.W.0027.070731T2047Z-070731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 345 PM MST

* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM NUMEROUS THUNDERSTORMS DEVELOPING ACROSS THE       
  TUCSON METRO AREA. AN AUTOMATED GAGE AT MOLINO CANYON HAS ALREADY  
  RECORDED OVER ONE HALF OF AN INCH OF RAIN IN 15 MINUTES.  

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3194 11084 3194 11046 3252 11046 3250 11153
      3197 11139

$$

WEATHER.GOV/TUCSON
GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:35 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST TUE JUL 31 2007

.SYNOPSIS...COPIOUS MOISTURE AND WEAK DISTURBANCES ALOFT WILL KEEP
THE REGION IN AN ACTIVE MONSOON PATTERN THROUGH THE WEEK. EARLY NEXT
WEEK THE MEDIUM RANGE FORECAST MODELS INDICATE A DRYING TREND
RESULTING IN A LOWER CHANCE FOR THUNDERSTORMS.

&&

.DISCUSSION...THUNDERSTORM DEVELOPMENT HAS BEGUN TODAY SPARKED BY
COPIOUS MOISTURE AND WEAK DISTURBANCES WHICH HAVE PROVIDED THE
DYNAMICS NEEDED FOR THE EARLY START. HEAVY RAIN IS THE MAIN THREAT
LEADING TO SMALL STREAM AND FLASH FLOODING...ALTHOUGH THERE IS AN
OFF CHANCE OF A WET MICROBURST. SO FAR RAINFALL RATES ON THE
MOUNTAINS HAVE BEEN UP TO 2 INCHES PER HOUR AND UP TO 1 INCH PER
HOUR IN THE VALLEYS. THIS IS RIGHT IN LINE WITH HPC/S QPFERD.

THE TWO WEAK CIRCULATIONS...ONE LOCATED SOUTH OF DOUGLAS MOVING
NORTH AND THE OTHER JUST EAST OF HANNAGAN MEADOW WILL CONTINUE TO
PROVIDE DIFFLUENCE ALOFT FOR GREATER UPWARD MOTION. THE DRY PUNCH
ALOFT SOUTH OF DOUGLAS HAS BEGUN TO INITIATE CONVECTION AS IT MOVES
INTO THE DIFFLUENCE ZONE. ON WATER VAPOR IMAGERY ONE CAN SEE THE
LINE OF CONVECTION ALONG THIS ZONE. AS THESE FEATURES MOVE OVER
SOUTHERN ARIZONA TONIGHT THEY SHOULD PROVIDE ENOUGH DYNAMICS FOR
NOCTURNAL CONVECTION ALLOWING THUNDERSTORM DEVELOPMENT TO CONTINUE
THROUGH THE NIGHT.

FOR THE REMAINDER OF THE WEEK...MOISTURE REMAINS IN PLACE THROUGH
THE WEEKEND AS SOUTHEAST FLOW ALOFT CONTINUES OVER ARIZONA. THE HIGH
PRESSURE CENTER WILL BEGIN A JOURNEY EASTWARD ON SUNDAY AS A LOW
PRESSURE SYSTEM ENTERS THE PACIFIC NORTHWEST. THE MEDIUM RANGE
MODELS FORECAST THIS LOW TO BRING A DRIER SOUTHWEST FLOW TO ARIZONA
LATE ON MONDAY REDUCING THE AVAILABLE MOISTURE FOR THUNDERSTORM
DEVELOPMENT. ALTHOUGH THE STRENGTH OF THIS SYSTEM VARIES WITH THE
MODELS THEY ALL AGREE THAT A TROUGH WILL MOVE INTO THE WESTERN U.S.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS OVERNIGHT AS WELL. CEILINGS OF BKN050-070CB AGL
ARE EXPECTED. OTHERWISE...EXPECT SKIES MAINLY SCT-BKN120 BKN-OVC250.
HEAVY DOWNPOURS MAY AFFECT TAF SITES. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 9:25 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST TUE JUL 31 2007

AZZ019-029>035-010700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
925 AM MST TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST ARIZONA IS EXPECTED TO REMAIN IN A RATHER ACTIVE MONSOON
PATTERN TODAY AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. GIVEN THE EXCESSIVE RAINFALL ACROSS MUCH OF
THE AREA THE PAST SEVERAL DAYS IT WILL NOT TAKE MUCH ADDITIONAL
RAINFALL TO CAUSE MORE FLASH FLOODING AND SMALL STREAM FLOODING. IN
ADDITION TO POSSIBLE FLOODING...SOME OF THE STRONGER THUNDERSTORMS
WILL PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CONTINUATION OF THE FAVORABLE MONSOON PATTERN IS EXPECTED INTO
THIS WEEKEND AS EASTERLY FLOW AROUND THE UPPER LEVEL HIGH TO OUR
NORTH CONTINUES. AS A RESULT...THE RISK FOR STRONG THUNDERSTORMS
WITH HEAVY RAIN AND FLASH FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:37 PM MSTDust Storm WarningTWC2 hr
Jul 30, 7:58 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 30, 8:10 PM MSTFlash Flood WarningTWCPima95 min
Jul 30, 9:48 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz117 min
Jul 31, 11:28 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:02 PM MSTAreal Flood AdvisoryTWCPinal118 min
Jul 31, 1:08 PM MSTAreal Flood AdvisoryTWCPima97 min
Jul 31, 2:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 31, 2:19 PM MSTFlash Flood WarningTWCPima116 min
Jul 31, 2:33 PM MSTAreal Flood WarningTWCPima8 hr
Jul 31, 3:16 PM MSTAreal Flood AdvisoryTWCPinal89 min
Jul 31, 3:29 PM MSTFlash Flood WarningTWCPima3 hr
Jul 31, 3:43 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz92 min
Jul 31, 3:52 PM MSTFlash Flood WarningTWCGraham113 min
Jul 31, 4:02 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.